Texas, 2020

Flash Flood and Hail in Texas, May 15, 2020

May 15, 2020 · NWS OUN · 19 events in 5 counties and zones

An outflow boundary and a dryline both led to numerous thunderstorms developing during the afternoon and evening of the 15th, with hail, wind, and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary and a dryline both led to numerous thunderstorms developing during the afternoon and evening of the 15th, with hail, wind, and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 15, 1:46 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Fri May 15 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 15 2020

The outflow boundary/front across south-central Oklahoma, and
back northwest into west-central Oklahoma around mid-afternoon
will likely continue its southwestward progress, although probably
with less enthusiasm in the west. The storms forming behind the
front will continue to reinforce its southward movement in the
area east of I-44. This boundary's location will have major
implications on severe weather and flooding probabilities this
evening. The deeper into the cooler air, the lower the risk of
major severe weather...and flooding will be mainly near and up to
about 50 miles north of the boundary (although the risk of
flooding may expand late this evening, as storms become less
reliant on surface conditions).

We currently expect the majority of the rain and severe weather to
be over the southern half of our forecast area this evening (high
rain chances will continue through the night in the south). With
slow movement of the storms, and heavy rainfall from many of the
storms, there will be a risk of flooding. We are continuing the
existing Flood Watch.

Another cold front is expected to move into Oklahoma tomorrow,
joining an MCV that is likely to be over southern Oklahoma during
the day. This will support disorganized shower and thunderstorm
development over much of Oklahoma/north Texas, although by
afternoon, I-35 will divide the "likely" area (to the east of
I-35) from the "chance" area (to the west). Instability east of
I-35 may support a few strong storms, but organized severe storms
are not currently expected.

CmS
&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri May 15 2020

Showers/thunderstorms will be decreasing from the northwest
Saturday evening into early Sunday, as an upper-level circulation
departs to the south/southeast. This will leave Oklahoma and north
Texas under upper-level ridging, which will be reinforced by an
omega pattern early in the week.

Medium-range models are still a bit offset from each other
regarding the ridge axis location around midweek. For now, we have
a mild and dry (no rain) forecast for next week. If the ridge
shifts east more than currently expected, rain chances and
temperatures will both go up.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Fri May 15 2020

A complicated forecast and confidence is rather low at this time.
Scattered to numerous thunderstorms are/have developed along an
outflow boundary. These storms may impact airport operations in
and around OUN/OKC with very gusty winds and some hail through at
least 21-22Z. Heavy rainfall rates will also be capable of
reducing visibility to below 1 mile.

Additional storms are expected to form later this afternoon across
western north Texas and southwest Oklahoma. Higher instability
across this region will result in a greater chance of SPS/LAW
being impacted by severe local storms.  Very large hail/damaging
winds and high rainfall rates will be a concern. Storms may not
form here until 21-22Z and will last into the early to mid
evening.

Storms are less likely across northern Oklahoma but east to
southeast flow may eventually bring a better chance of MVFR to VFR
ceilings developing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  63  77  62 /  50  70  50  30
Hobart OK         90  62  80  60 /  50  70  30  20
Wichita Falls TX  89  63  79  64 /  60  80  40  20
Gage OK           81  58  81  56 /  20  40  40  20
Ponca City OK     75  63  79  59 /  50  50  60  30
Durant OK         81  65  76  64 /  60  60  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ025>032-037>048-
     050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&

SHORT TERM...23
LONG TERM....23
AVIATION...06
Hazardous weather outlook, May 15, 1:12 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
212 PM CDT Fri May 15 2020

OKZ004>048-050>052-TXZ083>090-161915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
212 PM CDT Fri May 15 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms through this evening, mainly near
and south of I-40. Large hail up to the size of baseballs and
damaging winds up to 80 mph are the main concerns. The potential
for a tornado is very low.

.Heavy Rain...
There is a potential for heavy rain that could lead to flooding
through tonight, mainly across portions of central and southern
Oklahoma, and western north Texas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations through
the evening hours..

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
The chance for thunderstorms will continue on Saturday, with a
lower risk for strong to severe thunderstorms. The strongest
storms are expected to be near and east of I-35. Low thunderstorm
chances will continue across southeast Oklahoma on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 15, 4:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 SE ALTUS              34.63N 99.29W
05/15/2020  M2.00 INCH       JACKSON            OK   PUBLIC

            MPING

&&

BTHOREN
Local storm report, May 15, 4:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 NW APACHE             34.93N 98.41W
05/15/2020  M1.00 INCH       CADDO              OK   PUBLIC

&&

BTHOREN
Special weather statement, May 15, 4:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
548 PM CDT Fri May 15 2020

OKZ037-TXZ085-086-152330-
Tillman OK-Wichita TX-Wilbarger TX-
548 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Wichita and eastern Wilbarger Counties Until 630 PM
CDT...

AT 547 PM CDT, a strong thunderstorm was located 9 miles northeast of
Harrold, moving north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Frederick, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3413 9883 3415 9899 3445 9903 3441 9870
TIME...MOT...LOC 2247Z 188DEG 19KT 3418 9892

03
Local storm report, May 15, 4:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      DUNCAN                  34.50N 97.96W
05/15/2020                   STEPHENS           OK   TRAINED SPOTTER

            FLOOD WATERS 6 INCHES FLOWING OVER CITY STREET CURBS.

&&

TLINDLEY
Special weather statement, May 15, 4:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
552 PM CDT Fri May 15 2020

OKZ027-038-039-152315-
Grady OK-Stephens OK-Comanche OK-
552 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and east central Comanche Counties Until 615 PM CDT...

AT 547 PM CDT, a strong thunderstorm was located 6 miles south of
Sterling, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3457 9824 3471 9828 3487 9796 3466 9790
TIME...MOT...LOC 2247Z 247DEG 11KT 3466 9816

30
Special weather statement, May 15, 4:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
558 PM CDT Fri May 15 2020

OKZ039-152330-
Stephens OK-
558 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Stephens County
Until 630 PM CDT...

AT 554 PM CDT, a strong thunderstorm was located 7 miles northwest of
Velma, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3454 9790 3468 9778 3468 9769 3467 9756
      3464 9756 3439 9775
TIME...MOT...LOC 2254Z 229DEG 15KT 3453 9777

30

The radar

The Altus AFB radar (KFDR), 87 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hardeman

When
May 15, 5:00 PM CST
Where
Hardeman County, 3.58 mi SW of Goodlett
Measured
1.25 in hail
Reported by
Public
Coordinates
34.300, -99.920

Hail, Wilbarger

When
May 15, 5:33 PM CST
Where
Wilbarger County, 4.41 mi NE of Oklaunion
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.170, -99.080

Hail, Hardeman

When
May 15, 5:34 PM CST
Where
Hardeman County, 0.9 mi SW of Quanah
Measured
1 in hail
Reported by
Public
Coordinates
34.290, -99.750

Mping report.

Hail, Hardeman

When
May 15, 6:16 PM CST
Where
Hardeman County, 0.69 mi N of Chillicothe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.270, -99.510

Thunderstorm Wind, Wilbarger

When
May 15, 6:38 PM CST
Where
Wilbarger County, Oklaunion
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
34.130, -99.140

Hail, Baylor

When
May 15, 6:40 PM CST
Where
Baylor County, 0.58 mi W of Seymour
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.590, -99.270

Thunderstorm Wind, Baylor

When
May 15, 6:40 PM CST
Where
Baylor County, 2.95 mi WNW of Lake Kemp Dam
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.760, -99.200

Estimated severe wind gust.

Hail, Wilbarger

When
May 15, 7:00 PM CST
Where
Wilbarger County, Harrold
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.080, -99.030

Thunderstorm Wind, Wilbarger

When
May 15, 7:00 PM CST
Where
Wilbarger County, Harrold
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.080, -99.030

Powerlines and powerpoles downed. Time estimated from radar.

Thunderstorm Wind, Wilbarger

When
May 15, 7:07 PM CST
Where
Wilbarger County, Vernon
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.150, -99.290

Large limb downed, video on social media.

Thunderstorm Wind, Archer

When
May 15, 7:10 PM CST
Where
Archer County, Archer City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.590, -98.630

Two transformers blown and a tin roof blown off of a house.

Hail, Wichita

When
May 15, 7:17 PM CST
Where
Wichita County, 2.95 mi ESE of Electra
Measured
1.5 in hail
Reported by
Public
Coordinates
34.020, -98.870

Mping report.

Hail, Archer

When
May 15, 7:28 PM CST
Where
Archer County, Megargel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.450, -98.930

Hail, Wichita

When
May 15, 7:34 PM CST
Where
Wichita County, 0.57 mi W of Burkburnett
Measured
1 in hail
Reported by
Public
Coordinates
34.090, -98.570

Mping report.

Thunderstorm Wind, Archer

When
May 15, 7:36 PM CST
Where
Archer County, Archer City
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.590, -98.630

Thunderstorm Wind, Wichita

When
May 15, 7:42 PM CST
Where
Wichita County, 2.37 mi SSE of Burkburnett
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.060, -98.540

Dime sized hail also reported.

Hail, Wichita

When
May 15, 7:43 PM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.080, -98.560

Thunderstorm Wind, Wichita

When
May 15, 7:52 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Flash Flood, Archer

When
May 15, 8:20 PM CST
Where
Archer County, 3.59 mi SE of Lakeside City to 2.12 mi SE of Lakeside City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.790, -98.510

Stretch of 75 feet of road near FM1954 covered in up to 16 inches of water running over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897452, 897453, 897454, 897455, 897465, 897456, 897466, 897457, 897462, 897463, 897464, 897458, 897459, 897460, 897467, 897468, 897461, 897469, 897451.